This site is intended for health professionals only
A health watchdog has issued a warning after three patients died and 48 were injured following incorrect doses of a sedative being given to almost 500 patients.
During the last four years, the wrong dosage of the drug midazolam, which is used for sedating patients during procedures and can induce amnesia or a heart attack if given in large doses, was given to 498 patients.
The National Patient Safety Agency (NPSA) also warned that NHS staff and those working in private hospitals are relying on a reversing agent to bring people round who have been over-sedated.
The NPSA said it had received a total of 498 reports between November 2004 and November 2008 relating to adults being given the wrong dose of midazolam, and has issued a Rapid Response Report saying patients were being given whole ampoules of the drug instead of a tiny amount.
Midazolam slows down both the heart and lung rate and is used for conscious sedation. It is often given to people who need tubes inserting during endoscopies or for minor surgery.
The NPSA has now called for the removal of high-strength midazolam from general clinical areas due to the misuse of the report findings.
Copyright Press Association 2008
Your comments (terms and conditions apply):
“No. As it is now being stored under controlled drug conditions nursingand medical staff are alerted to a need for extra caution. Midazolam10mg/2ml is the strength routinely used when preparing syringe driversand any move to have this strength taken away from general wards willcause a lot of inconvenience to nursing staff already underconsiderable pressure.” – Kathy Stephenson, Craigavon area hospital, Northern Ireland